North Dakota, 2011

Flash Flood in North Dakota, June 25, 2011

June 25, 2011 · NWS BIS · 1 event in 1 county or zone

Runoff from very heavy rain resulted in levee overtopping and failure and flash flooding along the Souris River near Sawyer. A mandatory evacuation was ordered in this part of Ward County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$300,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

Runoff from very heavy rain resulted in levee overtopping and failure and flash flooding along the Souris River near Sawyer. A mandatory evacuation was ordered in this part of Ward County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jun 25, 5:18 AM CST, 22 minutes earlier.

Area forecast discussion, Jun 25, 5:18 AM CST, 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
618 AM CDT SAT JUN 25 2011

.UPDATE...

QUICK UPDATE TO ADD PATCHY FOG TO THE GRIDS.

&&

.DISCUSSION...

CLEAR SKIES...LIGHT WINDS AND LOW TEMPERATURE DEW POINT SPREADS
HAVE LEAD TO PATCHY FOG DEVELOPMENT ACROSS MUCH OF WESTERN AND
CENTRAL NORTH DAKOTA THIS MORNING. THIS FOG SHOULD BURN OFF BY 15
UTC.

&&

.AVIATION...

MVFR TO IFR CONDITIONS IN FOG ARE POSSIBLE AT KDIK...KBIS...KJMS
AND KMOT THROUGH 15 UTC. MVFR CONDITIONS IN THUNDERSTORMS ARE
POSSIBLE AT KISN BETWEEN 13 AND 17 UTC...WITH ADDITIONAL
THUNDERSTORMS POSSIBLE ACROSS WESTERN AND CENTRAL NORTH DAKOTA
AFTER 21 UTC.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

AYD
Hazardous weather outlook, Jun 25, 3:19 AM CST, 2 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
419 AM CDT SAT JUN 25 2011

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-260930-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
419 AM CDT SAT JUN 25 2011 /319 AM MDT SAT JUN 25 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...SOME SEVERE AND CAPABLE OF PRODUCING HEAVY
RAINFALL ARE POSSIBLE ACROSS CENTRAL AND PORTIONS OF WESTERN NORTH
DAKOTA THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ANOTHER ROUND OF THUNDERSTORMS...POTENTIALLY STRONG TO SEVERE...ARE
POSSIBLE EAST OF HIGHWAY 83 AND SOUTH OF INTERSTATE 94 ON SUNDAY
AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED ACROSS CENTRAL AND PORTIONS OF
WESTERN NORTH DAKOTA THIS AFTERNOON.

TM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Ward

When
June 25, 5:40 AM CST to 10:40 AM CST
Where
Ward County, 2.31 mi NE of Sawyer to 1.55 mi NW of Sawyer
Cause
Planned Dam Release
Property damage
$300,000
Reported by
Emergency Manager
Coordinates
48.100, -101.010

Runoff from very heavy rain forced rapid dam releases along the Souris River which resulted in an overtopping of levees and eventual levee failure. Communities through Ward County along the Souris River were very severely impacted. A mandatory evacuation was ordered along the river, including this one for Sawyer. In the end the river flooding resulted in impacts to around 15,000 residents along the river. This levee ovetopping flash flooded these areas. Dollar damage indicated here is not all inclusive from the flooding.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2011Every state in 2011This day in weather historyWarnings in North Dakota, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 336541.